Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 104, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 4, 1998, 7:44 PM CDT for Sangamon County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 1998, 7:44 PM CDT (00:44 UTC)
- Expired
- Jun 4, 1998, 8:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 7:58 PM CDT | Thunderstorm Wind | Chatham, IL | Thunderstorm winds blew down a large tree 3 miles east of Chatham. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
968 WUUS1 KSPI 050045 RRA SVRSPI ILC167-050130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 744 PM CDT THU JUN 4 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR SANGAMON COUNTY IN CENTRAL ILLINOIS * UNTIL 830 PM CDT * AT 743 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF SPRINGFIELD...MOVING EAST AT 50 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... NEW BERLIN SPRINGFIELD CHATHAM RIVERTON THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. FRIEDERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:05 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jun 4, 2:05 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 205 PM CDT THU JUN 4 1998 LATEST SFC ANALYSIS INDICATED A WAVY FNTL BNDRY SOUTH OF IL. WEAK SFC TROFS WERE ALSO NOTED ACRS SE IL AND IN WRN MO. MUCH OF THE FOCUS FOR TODAY/S PCPN HOWEVER HAS BEEN ALOFT. 12Z UA ANALYSIS SHOWED THAT AT 850 MB A NRLY STNRY BNDRY XTNDED FROM NRN TX ACRS CENT MO INTO SCENT IL. ELEVATED CONVECTION NEAR THIS BNDRY HAS DUMPED LARGE AMNTS OF RAIN NEAR STL AND IN ILLINOIS ALG AND SOUTH OF I-70. THIS BNDRY IS FCST TO LIFT SLGTLY NORTH TONIGHT PROVIDING THE FOCUS FOR MORE SHRA/TSRA DEVELOPMENT ACRS CENT IL. A LOW LVL WAVE MOVG ALNG THIS BNDRY WILL ALSO COMBINE FORCES WITH AN ADVANCING SHORTWAVE PUSHING E FROM THE ROCKIES AND AN INCRSG LOW LVL JET TO ENHANCE LOW LVL CONVERGENCE AND WAA IN CENT IL TONIGHT. THE RESULT WILL BE PERIODS OF SHOWERS AND ELEVATED T-STORMS ACRS THE REGION. POTNL FOR HEAVIEST RAIN WILL BE NEAR THE ELEVATED BNDRY...RUFLY PROGD TO BE FROM UIN-DNV. BEST MOISTURE TRANSPORT MAY BE ROBBED BY PROGD MCS IN SRN MO/NRN ARK...BUT I DONT TRUST ELEVATED E-W BNDRYS ESPECIALLY WITH WAVES MOVG ALG THEM AND WITH AN INCRSG LLJ. BOTTOM LINE IS THAT SHOWERS/T-STORMS LIKELY ACRS MUCH OF ILX FA TONIGHT. TEMPS WILL BE COOL WITH LWR/MIDDLE 50S MOST PLACES. DIURNAL VEERING OF THE LLJ AND A GRDL SAGGING OF THE LOW LVL BNDRY WILL END THE PCPN THREAT IN MUCH OF REGION BY LATE MORN/ERLY AFTN. ETA AND NGM BOTH TRYING TO KEEP PCPN IN FCST INTO THE WEEKEND AS THEY PROG SHORTWAVES MOVG INTO THE REGION FROM THE NW. AVN MODEL IS FCSTG DRY WX. CONSIDERING PROBLEMS AT NCEP THIS MORNING AND THE FACT THAT LIMITED DATA (ESPECIALLY FROM CANADA) WAS INPUT INTO NGM/ETA...WHILE THE AVN HAD THE FULL COMPLIMENT OF UA OBS...I WOULD TEND TO LEAN TWD THE DRIER AVN FCST FOR THE WEEKEND. WORK ZONES WILL BE SENT SHORTLY AS ADMSPI. PIA 51/63 73 SPI 52/62 84 DEC 52/63 84 CMI 51/62 84 LWV 55/65 +5 MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:02 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 43 min |
| Jun 4, 8:13 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 47 min |
| Jun 4, 9:45 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.